MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE
Model Number F0231
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erythema (1840); Itching Sensation (1943); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504); Swelling/ Edema (4577)
Date of Event 06/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Event or Problem Description
It was reported that on (b)(6) 2022, a biozorb was implanted in the patient, and the patient reported suffering from hard, painful lumps and edema near the area where the biozorb was implanted, experienced sensitivity, itching, swelling, and reddening of the skin on her breast.Also reported that the area remains sore to the touch and she has trouble sleeping because of the pain caused.No additional information available.
 
Additional Manufacturer Narrative
After additional information review, it was reported that the 58-year-old patient, with a body max index of 34.68 and 208 pounds, was asymptomatic and had a screening mammogram on (b)(6) 2021, followed by a diagnostic mammogram on (b)(6) 2021, that showed a mass in the upper-outer left breast.Ultrasound confirmed a 1.3 x x1.4 cm hypoechoic mass with internal vascularity, irregular margins, and posterior shadowing at 1 o'clock, 11 cm.From the nipple.On (b)(6) 2022, ultrasound guided biopsies showed left breast invasive ductal carcinoma, grade 3, er/pr-, her2-.By mri- ¿the mass measured up to 1.9cm with a suspicious satellite lesion; several small pulmonary nodules measuring up to 4 mm.¿.The patient started neoadjuvant chemotherapy on (b)(6) 2021, and on approximately (b)(6) 2022, had a pulmonary embolus.On a computed tomography scan the pulmonary nodules noted on (b)(6) 2022, were indeterminate however ¿probably benign¿.The patient suffered from chronic large doses of opioid self-medication poorly controlled and severe depression with multiple drug treatment prior to her breast cancer diagnosis which worsened after diagnosis.The patient completed chemotherapy (4 cycles doxyrubicin and cyclophosphamide with 12 weekly paclotaxil starting (b)(6) 2021)- ending (b)(6) 2022 (with a 1-week delay at cycle 3).The patient then underwent a left breast upper outer quadrant lumpectomy with sentinel lymph node dissection and biozorb placement on (b)(6), 2022.The pathology report is not available.From other reports: " pathology revealed a single 7x6x5 mm focus of residual invasive ductal carcinoma with microcalcifications within non-neoplastic tissue.Margins were clear following re-excision, probable or definite response to presurgical therapy with residual cancer burden score 1.164, rcb-1 ypt1bn0¿.The patient was admitted to the hospital 2 days post op on (b)(6) 2022, with complaints of breast swelling and erythema.The "redness" was assumed to be due to a hematoma (other record suggests that she had seroma); however, she received iv clindamycin antibiotics as a precaution and radiologic evaluation (not available for review) to rule out a pulmonary embolus.There are no post operative surgeon¿s notes available for review and 1 month post op notes from medical oncology do not refer to breast pain.However, multiple notes from various providers refer to the patients¿ continued high-level use before and after lumpectomy of opiates and antianxiety medication with reference to chronic back pain and cancer related anxiety and depression.According to medical oncology notes the patient completed radiation therapy from (b)(6) 2022 - (b)(6) 2022.She received adjuvant capecitabine for residual disease with delay and a dose reduction due to intolerance after cycle 1/6 on (b)(6) 2022.On (b)(6) 2022, the patient had not restarted capecitabine due to a covid infection and she complained of "a lot of soreness in her upper outer left breast" with a normal exam.Pain was noted as "non-cancer related" and her capecitabine was resumed at a reduced dose on (b)(6) 2023.Her chemotherapy related symptoms included diarrhea, grade 2 palmar exfoliation and stomatitis with a risk of myelosuppression.Her anxiety was treated with " high dose cymbalta as well as other psychoactive medications".On (b)(6) 2023, 1 year post lumpectomy, a primary care telehealth visit notes chronic opioid therapy management for chronic lumbar radiculopathy pain, diabetic neuropathy, degenerative arthritis (hands) and "cancer related pain" with a note "left breast pain mainly when she wears a bra".The patient completed 6 cycles of capecitabine, and record reflect full resolution of chemotherapy related complaints on (b)(6) 2023, and no further mention of breast related complaints 1 year post lumpectomy and biozorb placement.An investigation was additionally completed: it was reported that on (b)(6) 2022, a biozorb was implanted in the patient, and the patient reported suffering from hard, painful lumps and edema near the area where the biozorb was implanted, experienced sensitivity, itching, swelling, and reddening of the skin on her breast.Also reported that the area remains sore to the touch and she has trouble sleeping because of the pain caused.No additional information available.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: major pain (pain/discomfort/device palpability/sleep disfunction/failure to resorb), minor inflammation (inflammation/swelling/lymphedema/limited mobility), hypersensitivity/allergic reaction (redness/erythema and/or itching sensation), a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)) migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.

Brand Name
BIOZORB
Common Device Name
MARKER, RADRIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
ariel lafuente
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17686216
Report Number1222780-2023-00301
Device Sequence Number6217884
Product Code NEU
UDI-Device Identifier15420045514034
UDI-Public(01)15420045514034(17)240505(10)21L17RSS
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/05/2024
Device Model NumberF0231
Device Catalogue NumberF0231
Device Lot Number21L17RSS
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer01/13/2025
Not provided
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date02/11/2025
02/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR
Patient SexFemale
Patient Weight94 KG